Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 69, NWS North Platte, NE

June 12, 2001Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 12, 2001, 10:54 PM MDT for Sheridan County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 12, 2001, 10:54 PM MDT (04:54 UTC)
Expired
Jun 12, 2001, 11:45 PM MDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 160 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 6:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 4.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 130454
SVRLBF
NEC161-130545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1054 PM MDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 1145 PM MDT

* AT 1049 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF HAY SPRINGS...MOVING NORTH AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...AROUND HAY SPRINGS AT 1115 PM MDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT TUESDAY EVENING
FOR NORTH CENTRAL NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL MIDNIGHT MDT WEDNESDAY MORNING FOR NORTHWESTERN NEBRASKA. A
TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM MDT WEDNESDAY
MORNING FOR NORTH CENTRAL NEBRASKA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4250 10303 4242 10246 4298 10240 4302 10280

$$

AWJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:13 PM MDT, 8 hours 41 minutes earlier.

Area forecast discussion, Jun 12, 2:13 PM MDT, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
313 PM CDT TUE JUN 12 2001

...CONVECTION TONIGHT AND 3RD PERIOD POPS ARE THE CHALLENGE...

UPPER PATTERN FEATURES A SHARP TROF OVER THE WESTERN U.S....FLAT
RIDGING THROUGH THE CENTRAL STATES AND WEAK TROFING EAST. AT THE
SURFACE...LOW PRESSURE IS CENTERED IN EASTERN WYOMING WITH A WAVY
WARM FRONT THAT EXTENDS DOWN TO SOUTHWESTERN NEBRASKA AND
NORTHEASTWARD THROUGH CENTRAL AND EASTERN NEBRASKA.

ENVIRONMENT RAPIDLY BECOMING FAVORABLE FOR A SEVERE WEATHER EVENT
IN THE CWA. WARM FRONT EXTENDS THROUGH THE SOUTHERN HALF OF
CWA. WHERE CLOUDS HAVE CLEARED SOUTH OF FRONT CAPE VALUES OF 3000 TO
5000 EXIST. ALTHOUGH THE CAP IS STRONG IN THIS AREA...THE DRYLINE
IS MAKING PROGRESS IN EASTERN COLORADO AND THE CAP HAS WEAKENED
CONSIDERABLY ACCORDING TO LATEST LAPS ANALYSIS. UPPER WAVE IS ALSO
BEGINNING TO EJECT THROUGH EASTERN WYOMING...TAIL END OF WHICH
COULD PROVIDE SUPPORT FOR INITIATION IN COLORADO. GREATER CONFIDENCE
IN CONVECTIVE COMPLEX OVER NORTHERN ZONES TONIGHT WHERE ALL
PARAMETERS ARE EXPECTED TO COME TOGETHER. HIGHEST AXIS OF
INSTABILITY WILL EXTEND INTO NORTHWESTERN ZONES AND CONVERGE IN
VICINITY OF SURFACE LOW AND WARM FRONT...ALL AHEAD OF AFOREMENTIONED
EJECTING WAVE. SUFFICIENT SPEED AND DIRECTIONAL SHEAR WILL EXIST FOR
TORNADIC SUPERCELLS AND A LLJ WILL DEVELOP TONIGHT TO MAINTAIN
COMPLEX THROUGH THE NIGHT. MODELS FORECAST THIS FEATURE TO TRAVEL
NORTHEAST BUT STRENGTH OF LLJ SUGGEST SOME PROPAGATION INTO THE LOW
LEVEL INFLOW MAY OCCUR. HIGH POPS WILL BE CARRIED IN NORTHERN ZONES
FOR THIS REASON...LOWEST POPS SOUTH.

BY 12Z WEDNESDAY SURFACE FRONT SHOULD BE ALONG EASTERN FRINGE OF
CWA AND UPPER WAVE WELL NORTH INTO ND/MN. DIRECTIONAL SPREADING OF
LAYER Q-VECS SUGGESTS LARGE SCALE SUBSIDENCE FOR MUCH OF THE CWA
SUPPORTING GUIDANCE IDEA OF DRY. A WIDELY SCATTERED AFTERNOON STORM
IS STILL POSSIBLE ALONG THE FRONT IN FAR NORTHEAST ZONES WHERE
INSTABILITY AND MOISTURE CONVERGENCE WILL REMAIN FAVORABLE. H85 24HR
CAA OF NEARLY 10 DEGREES WILL YIELD MUCH COOLER AFTERNOON HIGHS
ESPECIALLY SOUTHERN ZONES.

WILL REINTRODUCE POPS WEDNESDAY NIGHT AS THE ETA HAS MOVED CLOSER TO
RECENT AVN SOLUTIONS. STRONG WAVE EXPECTED TO EJECT FROM TROF WHICH
WILL STILL BE WEST OF THE AREA. MODELS HAVE RESOLVED A SIGNIFICANT
COUPLET OF PV ADVECTION/UPPER DIVERGENCE/FRONTOGENESIS. DESPITE
SIGNIFICANT DRYING OF LOWER LEVELS...FORCING APPEARS SO STRONG THAT
SCATTERED SHOWERS WILL BE A GOOD BET.

WAVE WILL CONTINUE TO MOVE ACROSS NORTH CENTRAL ZONES EARLY
THURSDAY AND MAIN AXIS OF UPPER WAVE WILL SWING THROUGH. HERE AGAIN
PV ADVECTION/DIVERGENCE/FRONTOGENESIS WILL REMAIN SUFFICIENT TO
CONTINUE A SCATTERED POP. DRY SOUTH WITH LARGE SCALE SUBSIDENCE.
APPROXIMATELY ANOTHER 5 DEGREES OF CAA WITH EVEN COOLER MAXES...SOME
NORTHERN ZONES NOT REACHING 70.

FINALLY QUIET ON THURSDAY NIGHT IN WAKE OF EXITING TROF AS LARGE
SCALE SUBSIDENCE AND STRONG LOW LEVEL DRYING CONTINUES IN WESTERLY
FLOW. RATHER COOL AS MOST AREAS ARE LIKELY TO DECOUPLE WITH SURFACE
HIGH DIRECTLY OVER THE AREA.

IN THE EXTENDED...DRY CONDITIONS TO CONTINUE RIG`HT THROUGH THE
WEEKEND WITH ZONAL FLOW EXPECTED TO DEVELOP. NEXT SIGNIFICANT WAVE
IN MEDIUM RANGE MODELS ON MONDAY WITH NEXT CHANCE OF CONVECTION.
DRY AGAIN TUESDAY IN WAKE OF WAVE.

.LBF...NONE.

DJB

In the hours before

Local storm report, Jun 12, 7:44 PM MDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
844 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0843 PM    WHITE CLAY                NE   1.00 INCH HAIL
06/12/01   SHERIDAN
DP
Local storm report, Jun 12, 8:05 PM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
905 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    5 S HAY SPRINGS           NE   .75 INCH HAIL
06/12/01   SHERIDAN
DP
Local storm report, Jun 12, 8:31 PM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
931 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....x

0916 PM    7 S HAY SPRINGS           NE   1.75 INCH HAIL
06/12/01   SHERIDAN
DP
Local storm report, Jun 12, 8:51 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
951 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0946 PM    12 S GORDON               NE   TORNADO
06/12/01   SHERIDAN                       TORNADO ON THE
                                          GROUNDREPORTED BY LAW
                                          ENFORCEMENT

RS
Local storm report, Jun 12, 8:54 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
954 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    15 S RUSHVILLE            NE   2.75 INCH HAIL
06/12/01   SHERIDAN
RS
Local storm report, Jun 12, 10:13 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1113 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1111 PM    3 W GORDON                NE   1.00 INCH HAIL
06/12/01   SHERIDAN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:27 PM MDTTornado WarningLBFSheridan63 min
Jun 12, 7:30 PM MDTTornado WarningLBFSheridan45 min
Jun 12, 8:14 PM MDTTornado WarningLBFSheridan46 min
Jun 12, 8:52 PM MDTTornado WarningLBFCherry, Sheridan38 min
Jun 12, 9:28 PM MDTTornado WarningLBFCherry47 min
Jun 12, 9:40 PM MDTSevere Thunderstorm WarningLBFSheridan50 min
Jun 12, 10:14 PM MDTTornado WarningLBFCherry46 min
Jun 12, 10:28 PM MDTSevere Thunderstorm WarningLBFSheridan32 min
Jun 12, 11:25 PM MDTSevere Thunderstorm WarningLBFSheridan65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.